Alert archive / New York / Flash Flood Warnings in 2006
Flash Flood Warning 5, NWS Buffalo, NY
NWS Buffalo, NY issued this flash flood warning at Jul 22, 2006, 3:37 AM EDT for Chautauqua County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2006, 3:37 AM EDT (07:37 UTC)
- Expired
- Jul 22, 2006, 7:30 AM EDT
- In force
- 4 hr
- Issued by
- NWS Buffalo, NY
- Area
- Counties, with a storm outline in the text
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 98 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 405 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBUF 220739 FFWBUF NYC013-221130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BUFFALO NY 337 AM EDT SAT JUL 22 2006 THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * FLASH FLOOD WARNING FOR... CHAUTAUQUA COUNTY IN WESTERN NEW YORK * UNTIL 730 AM EDT * AT 328 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAINFALL RATES AS MUCH AS 2 INCHES PER HOUR WITH NEW CELLS DEVELOPING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTFIELD AND MAYVILLE EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 4221 7968 4212 7947 4237 7924 4248 7950 $$ SAGE
1 follow-up statement
000 WGUS71 KBUF 220840 FFSBUF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 437 AM EDT SAT JUL 22 2006 NYC013-220847- CHAUTAUQUA NY- 437 AM EDT SAT JUL 22 2006 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CHAUTAUQUA COUNTY... AT 437 AM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND EXITED THE AREA...THUS THE FLOOD WARNING HAS BEEN CANCELLED. PONDING OF LOW LYING AND POOR DRAINAGE AREAS WILL BE POSSIBLE FOR AWHILE UNTIL THE WATER HAS TIME TO RUN OFF. LAT...LON 4221 7968 4212 7947 4237 7924 4248 7950 $$ SAGE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 9:14 PM EDT, 6 hours 23 minutes earlier.
Area forecast discussion, Jul 21, 9:14 PM EDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 914 PM EDT FRI JUL 21 2006 .UPDATE... THE SHOWERS THAT POPPED UP ACROSS THE SOUTHERN TIER EARLIER IN THE EVENING HAVE DISSIPATED WITH THE LOSS OF DAYTIME HEATING. THE ONGOING CONVECTION OVER NORTH CENTRAL PA IS ALSO WEAKENING AS IS DRIFTS SLOWLY TO THE NORTHEAST. EXPECT MOST OF THIS PCPN TO DIE OUT BEFORE IT REACHES OUR WESTERN SOUTHERN TIER. THE ACTIVE CONVECTION THAT IS STILL OCCURRING OVER THE LOWER OHIO VALLEY HAS ROBBED A LOT OF THE ENERGY FROM THE MID LEVEL SHORT WAVE THAT IS CURRENTLY PUSHING INTO THE CENTRAL GREAT LAKES. WILL SEE AN INCREASE IN CLOUDS AS THE SHORT WAVE APPROACHES OVERNIGHT...BUT STILL EXPECT MOST OF THE PCPN TO STAY TO OUR SOUTHWEST. A SERIES OF LOWS TRACKING NORTHEAST ALONG THE STALLED FRONT WILL BRING A BETTER CHANCE FOR RAIN ON SATURDAY. DUE TO THE DIVERSITY OF SOLUTIONS REGARDING THE TRACK OF THE SURFACE LOW...WILL NOT MAKE ANY CHANGES TO THE FORECAST FOR SATURDAY. && .PREV DISCUSSION... /ISSUED 224 PM EDT FRI JUL 21 2006/ SYNOPSIS... FIRST HALF OF WEEKEND APPEARS TO BE GOING DOWNHILL AS MODELS CONTINUE TO AMPLIFY APPROACHING UPPER TROF AS IT MOVES ACROSS LAKES...THEREBY LIFTING SFC WAVE A BIT FURTHER NORTH THAN EARLIER PROGGED. THIS HAS SIGNIFICANT IMPLICATIONS FOR OUR FCST AREA AS WE WILL BE NEAR NORTHERN PERIPHERY. SAT COULD BE A WASHOUT ACROSS SRN TIER INTO FINGER LAKES WITH INCREASING THREAT OF RAIN EVEN TO BUF-ROC FOR MUCH OF DAY. IMPROVEMENT STILL IN THE CARDS ON SUNDAY WITH A COOLER DRIER DAY...THEN WARMING AGAIN EARLY-MIDDLE OF NEXT WEEK AS MORE TYPICAL JULY WX RETURNS. NEXT FRONT LATER WED OR THURS. THE DETAILS... SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... OUR MAIN PROBLEM IS A RARE SYNOPTIC ONE FOR LATE JULY...WITH ALL MODELS TAKING A WAVE OF LOW PRESSURE UP ALONG THE DIFFUSE FRONT LYING ACROSS OHIO VALLEY AND MID ATLANTIC STATES TO NEW ENGLAND THIS WEEKEND. FIRST THOUGH...FOR TONIGHT...WRF MODEL HAS SPURIOUS AND VARIED HUGE QPF BULLSEYES FROM THIS AFTERNOON THROUGH TONIGHT BUT APPEARS TO HAVE GONE OFF THE DEEP END (2+ WRN LK ONT). BOTH NGM AND GFS DO HINT AT A BIT OF QPF LATE TONIGHT OVER LK ONTARIO...AS WE GET INTO EXIT REGION OF APPROACHING MID LEVEL JET. PLENTY OF CLOUD UPSTREAM WITH THIS FEATURE NOW BUT LITTLE RAIN...MCS TO SOUTH DISRUPTING FIELDS. SO...WILL JUST CARRY THE 30 POP EARLY TONIGHT AND DROP OFF TO 20 LATER ON. ALL THREE MODELS FAIRLY SIMILAR WITH TRACK OF SFC LOW...ALTHOUGH WRF IS ABOUT SIX HOURS SLOWER. RAIN SHIELD IS FURTHER NORTH AND ENCOMPASSES JUST ABOUT ALL OF OUR AREA. GFS APPEARS MOST REASONABLE AND WILL FOLLOW FOR THIS PACKAGE. THIS WOULD PLACE BULK OF RAIN FROM 12-22Z WEST AND ABOUT 16Z-02Z SUN EAST. QPF VARIES FROM 0.25 INCH OR LESS BUF-IAG TO OVER AN INCH ALLEG-CATT. NGM A BIT DRIER. STILL NOT TOTALLY CONVINCED OVER THIS NORTHERLY SOLUTION AS SATELLITE TRENDS TO OUR WEST SEEM TO BE MORE EAST THAN NORTHEAST...ALTHOUGH UPPER TROF HASNT STEEPENED YET EITHER. WE HAVE A DRY FORECAST GOING SO DONT WANT TO BOOST POPS DRASTICALLY...BUT WILL HAVE TO INCLUDE THEM EVERYWHERE. SO...WILL GO WITH 40-50 POPS BUF-IAG-ROC ON SATURDAY TO LIKELY MOST OF REST OF AREA EXCEPT 80 CATEG POPS SRN TIER. NORTH COUNTRY WILL SEE 50-60 POPS LATER IN DAY. WILL EASE POPS OFF SAT NT FROM WEST TO EAST. BEING ON NORTH SIDE OF SYSTEM...WITH LOW LEVEL NE FLOW...WILL CALL IT RAIN INSTEAD OF SHWRS. TSTM THREAT MINIMAL. WILL ALSO DROP MAXES TO NR 70 SAT AND MUCH OF DAY WILL BE IN 60S. BETTER NEWS FOR SECOND HALF OF WEEKEND...GFS PULLS OUT RAIN QUICKLY LATER SAT NT BUT WRF LINGERS SOME INTO SUNDAY. WILL CARRY CHC EAST IN AM...THEN GO FOR AT LEAST PTLY SUNNY SKIES IN PM. 850 TEMPS OF 10-12C WILL BRING SOME COMFORTABLE CONDITIONS WITH MAXES IN 70S. DRY SUN NT WITH VALLEY FOG. SUNNY DRY AND TURNING WARMER MONDAY WITH 850 TEMPS SOARING TO 16-17C IN AFTERNOON...SUPPORTING L-M 80S...BUT GOOD LAKE COOLING FROM INCREASING SW WINDS IN AFTERNOON. LONG TERM /TUESDAY THROUGH FRIDAY/... HAVE FOLLOWED HPC GRAPHICS THROUGH THIS PERIOD...WHICH ONCE AGAIN FAVOR A BLEND OF THE ECMWF/NCEP ENSEMBLE MEAN OVER THE GFS. ON TUESDAY...A FRONTAL BOUNDARY WILL BE LURKING NOT TOO FAR TO THE NORTH...BUT IT APPEARS TO BE JUST FAR ENOUGH AWAY TO ALLOW FOR ONLY A SLIGHT CHANCE OF CONVECTION...WITH THE PRECIP THREAT HIGHEST ACROSS THE NORTH COUNTRY. RIDGING APPEARS AS IF IT WILL THEN BUILD A BIT ACROSS THE REGION TUESDAY NIGHT AND WEDNESDAY...ALLOWING FOR A GENERALLY DRY AND RATHER WARM DAY BEFORE THE FRONT APPROACHES AND CROSSES THE AREA DURING WED NT/THURSDAY. IT IS WORTHY TO NOTE THAT THIS SOLUTION IS STILL AT ODDS WITH THE THE GFS...WHICH REMAINS CONSISTENT IN DEPICTING THE FROPA ABOUT 24 HOURS SOONER. AS SUCH...CONFIDENCE IN THIS SCENARIO IS STILL NOT ALL THAT HIGH. WILL THUS CONTINUE THE SLIGHT CHC POPS ON WEDNESDAY FROM CONTINUITY...FOLLOWED BY A CHANCE OF SHRA/TSRA WEDNESDAY NIGHT/ THURSDAY BEFORE RIDGING BUILDS IN WITH DRIER WEATHER FOR FRIDAY. AVIATION... WHILE CONDITIONS WILL BE VFR THROUGH EARLY EVENING...DIURNAL INSTABILITY WILL LEAD TO A CONTINUED BROKEN CU DECK AROUND 3500-4000 FT...WITH THE POTENTIAL FOR SOME ISOLATED/WIDELY SCATTERED -SHRA/-TSRA THROUGH 01Z. AFTER THAT TIME...CONDITIONS WILL GRADUALLY DETERIORATE TO MVFR LEVELS DURING THE NIGHT AS THE BOUNDARY LAYER COOLS AND APPROACHES SATURATION...ALLOWING FOR VSBYS TO DROP TO 3-5 MILES IN LIGHT FOG. ACROSS INTERIOR SECTIONS OF THE SOUTHERN TIER AND FINGER LAKES...REDUCTIONS TO LIFR/IFR VSBYS WILL BE POSSIBLE BEGINNING A FEW HOURS BEFORE SUNRISE. LOW PRESSURE DEVELOPING OVER THE LOWER OHIO VALLEY TONIGHT IS EXPECTED TO MOVE TO NEAR KPIT BY 18Z SATURDAY...WITH ITS ASSOCIATED RAIN SHIELD SPREADING INTO THE WESTERN SOUTHERN TIER AROUND 12Z SAT...AND POSSIBLY REACHING AS FAR NORTH AS THE KBUF-KIAG-KROC CORRIDOR BY 15-16Z (THOUGH IT WILL BE A CLOSE CALL). WITHIN THE RAIN...MVFR VSBYS AND CIGS WILL BE COMMONPLACE...WITH POCKETS OF IFR CONDITIONS AGAIN POSSIBLE ACROSS THE WESTERN SOUTHERN TIER AND INTERIOR SECTIONS OF THE FINGER LAKES. HYDROLOGY... UPCOMING QPF COULD REACH 1 TO 1.5 INCHES IN A SWATCH FROM SRN TIER UP INTO FINGER LAKES. THIS AREA CAN HANDLE IT FAIRLY WELL...ALTHOUGH OSW/LEWIS COS NEED TO BE WATCHED IF RAIN AXIS LIFTS FURTHER NORTH AS THEY RECEIVED HVY RAINS LAST NIGHT. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && UPDATE...TJP
Hazardous weather outlook, Jul 21, 5:02 AM EDT, 22 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 502 AM EDT FRI JUL 21 2006 NYZ001>008-010>014-019>021-085-220915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON- LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 502 AM EDT FRI JUL 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-220915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 502 AM EDT FRI JUL 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 4:33 AM EDT | Severe Thunderstorm Warning | BUF | Wyoming | 24 min |
| Jul 22, 5:22 AM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus | 23 min |
| Jul 22, 8:23 AM EDT | Flash Flood Watch | BUF | Allegany, Cattaraugus, Livingston, Ontario, Wyoming | 5 hr |
Nearby
Flash Flood Warnings in New York, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.